Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 59, NWS Morristown, TN

April 29, 20174 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 29, 2017, 4:34 PM EDT for 4 counties in Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 4:34 PM EDT (20:34 UTC)
Expired
Apr 29, 2017, 4:58 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cocke County, TN, Hamblen County, TN, Jefferson County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 26 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1377 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

970 
WUUS54 KMRX 292034
SVRMRX
TNC029-063-089-155-292115-
/O.NEW.KMRX.SV.W.0059.170429T2034Z-170429T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
434 PM EDT SAT APR 29 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jefferson County in eastern Tennessee...
  Northwestern Cocke County in eastern Tennessee...
  Northeastern Sevier County in eastern Tennessee...
  South central Hamblen County in eastern Tennessee...

* Until 515 PM EDT

* At 433 PM EDT, a severe thunderstorm was located 7 miles south of
  Dandridge, moving northeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Morristown, Newport, Dandridge, White Pine, Baneberry,
  Parrottsville, Bybee, Chestnut Hill, Bird Crossing and Fairgarden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3582 8337 3590 8349 3618 8328 3602 8305
TIME...MOT...LOC 2033Z 220DEG 16KT 3591 8338 

HAIL...1.50IN
WIND...60MPH
 
$$

AMP.23
1 follow-up statement
571 
WWUS54 KMRX 292058
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
458 PM EDT SAT APR 29 2017

TNC029-063-089-155-292108-
/O.CAN.KMRX.SV.W.0059.000000T0000Z-170429T2115Z/
Jefferson TN-Cocke TN-Sevier TN-Hamblen TN-
458 PM EDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON...
NORTHWESTERN COCKE...NORTHEASTERN SEVIER AND SOUTH CENTRAL HAMBLEN
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3582 8337 3590 8349 3618 8328 3602 8305
TIME...MOT...LOC 2052Z 220DEG 16KT 3600 8329 

$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:26 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 29, 3:26 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
326 PM EDT Sat Apr 29 2017

.Short term (tonight through Sunday)...High pressure will slowly
move towards the east coast through the short term...with a
frontal boundary approaching late in the period.
Today...atmosphere has decent instability...but forcing mechanisms
limited. Expecting isolated showers and thunderstorms
possible...mainly along the higher elevations...through the early
evening...with activity decreasing after sunset.

Patchy fog is possible overnight...especially in areas north of I40
...as some areas will have enough low level moisture and light winds
for development. Sunday...low level moisture will continue to
increase with the S to SW flow...with clouds increasing through
the morning. The cloud cover should help keep temperatures a
degree or two cooler than today. Isolated showers and
thunderstorms are possible Sunday afternoon...but mainly along the
higher elevations.

.LONG TERM (Sunday night through Saturday)...We will see a
pattern change on Sunday night into Monday as a cold front
approaches from the west. A line of showers and thunderstorms is
expected to develop and move through the region ahead of the
front. With this line moving through during the overnight hours,
instability will be limited, and a large severe weather threat is
not expected to develop. However, a strong 55 to 65 KT low level
jet will accompany the front and will provide widespread breezy
and gusty conditions. This jet may also allow for a few
thunderstorms to generate strong to severe winds. Winds along the
Smoky Mountains will approach advisory criteria overnight into
Monday morning, and future shifts may have to evaluate whether or
not an advisory is needed. The frontal boundary will push east by
late Monday, resulting in dry conditions on Tuesday with near
normal temperatures. Model consistency begins to degrade after
Tuesday, but another system will approach the area Wednesday night
into Thursday. This system will bring additional rainfall to the
area for Thursday and will take its time exiting, with both the
GFS and the ECMWF keeping precip in the area through Thursday
night. Another system appears to follow right on its heels with a
closed upper low moving out of the Ark-LA-Tex area and into the
southeast for the weekend, bringing even more rain and
thunderstorms to the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  87  61  74 /  20  10  90  60
Knoxville McGhee Tyson Airport, TN  68  85  64  73 /  10  10  60  60
Oak Ridge, TN                       68  85  63  73 /  10  10  70  60
Tri Cities Airport, TN              64  81  62  73 /  10  10  40  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

JW/EMH
Hazardous weather outlook, Apr 29, 3:33 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Morristown TN
333 PM EDT Sat Apr 29 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
333 PM EDT Sat Apr 29 2017 /233 PM CDT Sat Apr 29 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are expected ahead of a cold front on
Sunday night into Monday morning. The overnight timing of the
storms should mean limited instability and a weakening trend as
they approach, but there is a low threat of damaging winds.
Locally heavy rainfall is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 29, 3:58 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
358 PM EDT SAT APR 29 2017

TNZ042-044-292045-
Washington TN-Northwest Greene TN-
358 PM EDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHINGTON AND
NORTHEASTERN GREENE COUNTIES UNTIL 445 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tusculum, or near Greeneville, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Jonesborough, Tusculum, Midway, Telford, Leesburg,
Chucky, Limestone, Davy Crockett Birthplace and Fall Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3626 8239 3607 8271 3618 8288 3641 8271
      3642 8268 3643 8268 3644 8267
TIME...MOT...LOC 1958Z 220DEG 18KT 3619 8274

AMP.23
Local storm report, Apr 29, 4:31 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             GREENEVILLE             36.17N 82.82W
04/29/2017  E1.50 INCH       GREENE             TN   EMERGENCY MNGR

            PEA SIZED TO PING PONG BALL SIZED HAIL.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:58 PM EDTSpecial Weather StatementMRXGreene, Washington47 min
Apr 29, 4:08 PM EDTSevere Thunderstorm WarningMRXGreene, Washington52 min
Apr 29, 4:57 PM EDTSevere Thunderstorm WarningMRXHawkins33 min
Apr 29, 5:07 PM EDTSpecial Weather StatementMRXGreene38 min
Apr 29, 5:59 PM EDTSpecial Weather StatementMRXBradley46 min
Apr 29, 6:10 PM EDTSpecial Weather StatementMRXMcMinn, Roane50 min
Apr 29, 6:51 PM EDTSpecial Weather StatementMRXBledsoe, Hamilton, Sequatchie39 min
Apr 29, 6:58 PM EDTSpecial Weather StatementMRXRhea47 min
Apr 29, 6:59 PM EDTSpecial Weather StatementMRXMorgan, Roane46 min
Apr 29, 7:29 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Rhea, Sequatchie46 min
Apr 29, 7:51 PM EDTSpecial Weather StatementMRXHawkins39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.